Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 59, NWS Des Moines, IA

June 1, 2000Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2000, 5:34 PM CDT for Mahaska County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 5:34 PM CDT (22:34 UTC)
Expired
Jun 1, 2000, 6:00 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:53 PM CDTThunderstorm Wind 61 EEddyville, IA
Jun 1, 5:54 PM CDTThunderstorm Wind 56 EEddyville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012234
SVRDSM
IAC123-012300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 600 PM

* AT 532 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BEACON...OR ABOUT 22 MILES
  NORTHWEST OF OTTUMWA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BEACON AROUND 540 PM
  6 MILES SOUTH OF UNIVERSITY PARK AROUND 550 PM
  6 MILES WEST OF FREMONT AROUND 600 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4136 9288 4117 9287 4116 9242 4135 9243

JOHNSON
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 1, 3:28 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT THU JUN 1 2000

TSRA FINALLY STARTING TO DVLP ALNG FNLN ON 88D AND WL AFFECT THE FAR
SERN PART OF THE CWA THIS EVE.  ONGOING CNVCTN ENTERING NW IA ON UPR
LVL FNG SHUD CONT TO SPRD SLOWLY SEWD, BUT SUPPORT DCRG WITH TIME
AND WL PROB ONLY BE WDLY SCT AS IT MOVS INTO CNTRL CNTYS.  CLRG OVR
NGT WITH GENLY FAIR WX UNTIL SAT NGT.  FAN TEMPS LK RSNBL THRU PD
AND WL GO CLOSE TO THAT.  NO SIG CHNGS IN EFP WITH SAT NGT INTO SUN
NGT NXT SHOT.
DSM 30015   ALO 30015

MS JUN 00

In the hours before

Special weather statement, Jun 1, 1:20 PM CDT, 4 hours 14 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
120 PM CDT THU JUN 1 2000

HAZARDS--SCATTERED THUNDERSTORMS.  A FEW STORMS CAPABLE OF 1 TO 2 INCH
HAIL AND WIND OVER 60 MPH.  LOCAL RAINFALL OF AN INCH OR BETTER ARE
ALSO POSSIBLE.

AREA OF CONCERN--NON SEVERE THUNDERSTORMS WITH MODERATE RAINFALL IS
EXPECTED WEST OF HIGHWAY 14 AND SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WIND IS POSSIBLE EAST OF HIGHWAY 14.

TIMING DETAILS--FROM 130 PM TO 7 PM.

METEOROLOGICAL COMMENTS--A VERY UNSTABLE AIR MASS IS PRESENT OVER
IOWA AND A FAIRLY STRONG COLD FRONT WILL PUSH THROUGH CENTRAL IOWA
BY 6 PM.  THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE COLD FRONT.
THESE STORMS COULD BECOME SEVERE AS THE FRONT PUSHES DEEPER INTO THE
MOIST AND UNSTABLE AIRMASS.  THE BEST AREA TO SEE SEVERE STORMS IS
EAST OF HIGHWAY 14.  THERE IS ALSO A SECOND LINE OF STORMS THAT HAS
DEVELOPED BEHIND THE FRONT.  THESE STORMS ARE NOT LIKELY TO BECOME
SEVERE BUT THEY COULD STILL PRODUCE HEAVY RAIN AND HAVE SMALL HAIL
AND GUSTY WIND WITH THEM.

PRECAUTIONS--LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGERS AND SPOTTER
GROUPS SHOULD MONITOR FUTURE STATEMENTS AND FORECASTS.  KEEP AN EYE
TO THE SKY FOR RAPIDLY DEVELOPING STORMS.

FAB
Special weather statement, Jun 1, 1:30 PM CDT, 4 hours 4 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTED TO USE A KNOWN ROADWAY.
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT THU JUN 1 2000

HAZARDS--SCATTERED THUNDERSTORMS.  A FEW STORMS CAPABLE OF 1 TO 2 INCH
HAIL AND WIND OVER 60 MPH.  LOCAL RAINFALL OF AN INCH OR BETTER ARE
ALSO POSSIBLE.

AREA OF CONCERN--NON SEVERE THUNDERSTORMS WITH MODERATE RAINFALL IS
EXPECTED WEST OF INTERSTATE 35 AND SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WIND IS POSSIBLE EAST OF INTERSTATE 35.

TIMING DETAILS--FROM PRESENT TO 7 PM.

METEOROLOGICAL COMMENTS--A VERY UNSTABLE AIR MASS IS PRESENT OVER
IOWA AND A FAIRLY STRONG COLD FRONT WILL PUSH THROUGH CENTRAL IOWA
BY 6 PM.  THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE COLD FRONT.
THESE STORMS COULD BECOME SEVERE AS THE FRONT PUSHES DEEPER INTO THE
MOIST AND UNSTABLE AIRMASS.  THE BEST AREA TO SEE SEVERE STORMS IS
EAST OF INTERSTATE 35.  THERE IS ALSO A SECOND LINE OF STORMS THAT
HAS DEVELOPED BEHIND THE FRONT.  THESE STORMS ARE NOT LIKELY TO
BECOME SEVERE BUT THEY COULD STILL PRODUCE HEAVY RAIN AND HAVE SMALL
HAIL AND GUSTY WIND WITH THEM.

PRECAUTIONS--LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGERS AND SPOTTER
GROUPS SHOULD MONITOR FUTURE STATEMENTS AND FORECASTS.  KEEP AN EYE
TO THE SKY FOR RAPIDLY DEVELOPING STORMS.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:00 PM CDTSevere Thunderstorm WarningDMXWorth45 min
May 31, 9:32 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth43 min
May 31, 9:45 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
Jun 1, 5:49 PM CDTSevere Thunderstorm WarningDMXWapello41 min
Jun 1, 5:55 PM CDTTornado WarningDMXWapello35 min
Jun 1, 6:03 PM CDTSevere Thunderstorm WarningDMXMahaska27 min
Jun 1, 6:30 PM CDTSevere Thunderstorm WarningDMXWapello30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.